Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 4, NWS Kansas City, MO

March 24, 2015Lafayette County, Saline County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Mar 24, 2015, 5:33 PM CDT for Lafayette County, Saline County, Missouri. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 24, 2015, 5:33 PM CDT (22:33 UTC)
Expired
Mar 24, 2015, 6:00 PM CDT
In force
27 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Lafayette County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 65 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 5:39 PM CDTHAIL 15 S Higginsville, MOHAIL COVERED THE ROAD AT I-70 AND HWY 13.
Mar 24, 5:56 PM CDTHAIL 1Waverly, MOVIA SOCIAL MEDIA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 2:59 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 326 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
921 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
326 m²/s²
0-3 km storm-relative helicity
626 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

593 
WUUS53 KEAX 242233
SVREAX
MOC107-195-242300-
/O.NEW.KEAX.SV.W.0004.150324T2233Z-150324T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
533 PM CDT TUE MAR 24 2015

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LAFAYETTE COUNTY IN WEST CENTRAL MISSOURI...
  WEST CENTRAL SALINE COUNTY IN CENTRAL MISSOURI...

* UNTIL 600 PM CDT

* AT 530 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST
  OF ODESSA...AND MOVING NORTHEAST AT 60 MPH.

AT 505 PM...TRAINED WEATHER SPOTTERS REPORTED QUARTER SIZE HAIL 5 
MILES NORTH OF GARDEN CITY.

AT 515 PM...TRAINED WEATHER SPOTTERS REPORTED PENNY SIZE HAIL 1 MILE
SOUTH OF HOLDEN.

AT 522 PM...QUARTER SIZED HAIL WAS REPORTED 5 MILES EAST OF 
PITTSVILLE.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  HIGGINSVILLE...CONCORDIA...CORDER...ALMA...BLACKBURN...WAVERLY...
  AULLVILLE AND MOUNT LEONARD.

THIS WILL IMPACT

 I-70 BETWEEN MILE MARKERS 45 AND 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3893 9361 3893 9370 3901 9385 3924 9361
      3924 9359 3922 9356 3922 9352 3910 9334
TIME...MOT...LOC 2231Z 221DEG 51KT 3893 9381

HAIL...1.25IN
WIND...60MPH

$$

LEIGHTON
1 follow-up statement
052 
WWUS53 KEAX 242248
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
548 PM CDT TUE MAR 24 2015

MOC107-195-242300-
/O.CON.KEAX.SV.W.0004.000000T0000Z-150324T2300Z/
LAFAYETTE MO-SALINE MO-
548 PM CDT TUE MAR 24 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
SALINE AND NORTHEASTERN LAFAYETTE COUNTIES UNTIL 600 PM CDT...

AT 540 PM TRAINED SPOTTERS REPORTED 2 INCH HAIL IN AULLVILLE.

AT 544 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CORDER...AND
MOVING NORTHEAST AT 60 MPH.

HAZARD...TENNIS BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...TRAINED WEATHER SPOTTERS.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
ALMA...BLACKBURN...WAVERLY AND MOUNT LEONARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3910 9334 3900 9363 3909 9371 3924 9361
      3924 9359 3922 9356 3922 9352
TIME...MOT...LOC 2247Z 220DEG 52KT 3911 9361

HAIL...2.50IN
WIND...60MPH

$$

LEIGHTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 3:03 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Mar 24, 3:03 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
303 PM CDT Tue Mar 24 2015

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 303 PM CDT TUE MAR 24 2015

Surface analysis and satellite imagery show the surface low moving
into southeastern Kansas. A warm front is evident from the surface
low into far southern Linn County, KS to Bates County, MO and just
south of Clinton, MO. This warm front, and points just north of it,
is the main area of concern for severe weather in our area as the
strong upper shortwave trough approaches the area. This wave will
provide ample forcing for ascent and an increase in convection is
expected between 20Z and 22Z. Storms that form near, or are able to
tap into the backed surface winds along the warm front may have a
bit greater threat of tornadoes. Otherwise, steep mid-level lapse
rates, approaching 9C, in the presence of strong shear, 50 to 60 kts
0-6km, will lead to a large hail threat. The main limiting factor
will be just how unstable the atmosphere may get and how far north
any instability may build. Forecast sounding as well as instability
plots suggest we may build up to about 1000 J/kg of elevated CAPE
in our far southern forecast area. This will be supportive of large
hail across our far southern area. Damaging winds may also be a
concern given the strong wind fields associated with this system.

Convection should rapidly move eastward through late afternoon &
evening hours with the threat of severe weather diminishing
substantially in the 00Z to 03Z time frame. The surface low and
associated cold front should be well east of the forecast area by
that time. So our window of opportunity for severe storms will be
fairly short and confined to mainly our far southern counties.

Wednesday & Thursday:

Models continue to indicate a good chance for precipitation Wednesday
and Wednesday night. However, they have trended further south and
any precipitation we'll see should be in a post frontal environment.
As such, instability will be very low and the resultant threat of
any severe weather is likewise, very low. But decent ascent ahead of
positively tilted trough and strong frontogenesis should allow for an
increase in precipitation during the afternoon and overnight hours.
So have increased PoPs but also pushed any thunder mention to the
south of the forecast area. Any lingering lgt shwr activity should
come to an end by sunrise Thursday with dry and cool conditions
expected through the remainder of the day. With cold air advection
dominating through the day...high temps will only range from the
upper 40s to low 50s.

.LONG TERM...(Thursday through Tuesday)
Issued at 303 PM CDT TUE MAR 24 2015

Well below normal conditions expected at the start of the period as
Canadian high pressure will dominate the weather pattern. Quick
disturbance dropping south in northwest flow aloft may lead to a
RA/SN mix early Saturday morning with activity quickly coming to an
end shortly after sunrise. After a relatively cool Saturday (upper
40s to low 50s)...warm air advection will get underway early Sunday
morning as disturbance well to our north lifts a weak warm front
through the area. Meanwhile...shwr coverage may increase later in
the day across our eastern zones out ahead of a cold front which is
expected to pass across the region through the day. Meanwhile...much
of the area will briefly edge into the warm sector prior to the cold
front which should allow temps to warm into the lower to middle 60s
on Sunday. Models begin to diverge heading into the beginning stages
of next week as disagreements exist on track/position of a southern
stream upper disturbance. From this vantage point...a period of
unsettled weather may be in store for portions of the area heading
into early to middle next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1214 PM CDT TUE MAR 24 2015

Afternoon rain showers with nearby convective activity expected
along a frontal boundary which will push through around 22Z. The
associated precip should move through fairly quickly, though IFR
ceilings will have an impact prior to the frontal passage. Areas
most favorable for thunderstorm development remain to the south of
the terminals, though an isolated thunderstorm over the area cannot
be ruled out. After the activity moves eastward, will see clearing
sky conditions until mid-level clouds on the back side of the system
cross over Wednesday morning. Also, MVFR fog development overnight is
possible with a moist surface in place, coupled with clearing sky
conditions.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...CDB
LONG TERM...32
AVIATION...Welsh
Hazardous weather outlook, Mar 24, 11:57 AM CDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1157 AM CDT TUE MAR 24 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251700-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1157 AM CDT TUE MAR 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN ADVANCE OF A
 COLD FRONT THAT WILL BE MOVING ACROSS THE AREA. AS STORMS
 DEVELOP...SOME MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS
 BEING THE MAIN THREATS. THE BEST POTENTIAL FOR ORGANIZED SEVERE
 STORMS WILL BE SOUTH OF THE ROUTE 50 CORRIDOR. STORM CHANCES WILL
 GRADUALLY COME TO AN END BY MID EVENING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

 HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Local storm report, Mar 24, 5:07 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
507 PM CDT TUE MAR 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             ADRIAN                  38.40N 94.35W
03/24/2015  E1.75 INCH       BATES              MO   LAW ENFORCEMENT

&&

ADOLPHSON
Local storm report, Mar 24, 5:08 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
508 PM CDT TUE MAR 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             5 N GARDEN CITY         38.63N 94.19W
03/24/2015  M1.00 INCH       CASS               MO   TRAINED SPOTTER

            QUARTER SIZE HAIL FALLING

&&

KBRONIS
Local storm report, Mar 24, 5:17 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
517 PM CDT TUE MAR 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             1 S HOLDEN              38.70N 93.99W
03/24/2015  E0.75 INCH       JOHNSON            MO   TRAINED SPOTTER

            NICKEL TO DIME SIZED HAIL

&&

ADOLPHSON
Special weather statement, Mar 24, 5:25 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
525 PM CDT TUE MAR 24 2015

KSZ102-MOZ012-020-242300-
ANDREW MO-BUCHANAN MO-DONIPHAN KS-
525 PM CDT TUE MAR 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ANDREW...NORTHERN
BUCHANAN AND EASTERN DONIPHAN COUNTIES UNTIL 600 PM CDT...

AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WATHENA...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ELWOOD...ST. JOSEPH...COUNTRY CLUB VILLA...AMAZONIA...COSBY AND
  HELENA.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-29 BETWEEN MILE MARKERS 43 AND 58.
  I-229 BETWEEN MILE MARKERS 0 AND 14.

LAT...LON 4005 9461 4000 9460 3974 9461 3964 9498
      3980 9507
TIME...MOT...LOC 2225Z 243DEG 33KT 3977 9491

GITRO
Local storm report, Mar 24, 5:26 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
526 PM CDT TUE MAR 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             4 N CHILHOWEE           38.65N 93.86W
03/24/2015  M1.00 INCH       JOHNSON            MO   TRAINED SPOTTER

            DIME TO QUARTER SIZE HAIL FALLING.

&&

KBRONIS
Local storm report, Mar 24, 5:33 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
533 PM CDT TUE MAR 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             5 E PITTSVILLE          38.85N 93.90W
03/24/2015  M1.00 INCH       JOHNSON            MO   EMERGENCY MNGR

&&

ADOLPHSON

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 11:27 PM CDTSpecial Weather StatementEAXClinton33 min
Mar 24, 12:17 AM CDTSpecial Weather StatementEAXPlatte28 min
Mar 24, 4:13 PM CDTSevere Thunderstorm WarningEAXBates47 min
Mar 24, 4:42 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry, Johnson33 min
Mar 24, 5:09 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette36 min
Mar 24, 5:25 PM CDTSpecial Weather StatementEAXAndrew35 min
Mar 24, 5:43 PM CDTSevere Thunderstorm WarningEAXJohnson, Pettis32 min
Mar 24, 5:53 PM CDTSevere Thunderstorm WarningEAXCarroll, Saline25 min
Mar 24, 6:07 PM CDTSevere Thunderstorm WarningEAXJohnson, Pettis23 min
Mar 24, 6:43 PM CDTSpecial Weather StatementEAXHoward47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.